Oregon, 2013

Extreme Cold in Oregon, December 6 to 7, 2013

December 6 to 7, 2013 · NWS PQR · 2 events in 2 counties and zones

Cold air from a strong High East of the Cascades combined with strong east winds resulted in Extremely cold wind chills for the Oregon Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Cold air from a strong High East of the Cascades combined with strong east winds resulted in Extremely cold wind chills for the Oregon Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 6, 4:09 AM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 6, 4:09 AM PST, 1 hour 51 minutes before
FXUS66 KPQR DDHHMM
AFDPQR

AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
405 AM PST FRI DEC  6 2013

CORRECTIONS IN SECOND AND FOURTH PARAGRAPH OF SHORT TERM

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO DROP SOUTH
ALONG THE OREGON COAST TODAY. THIS WILL BRING SOME SNOW TO MANY AREAS
TODAY...ESPECIALLY THE CENTRAL COAST EAST TO THE CENTRAL CASCADES.
MUCH COLDER AIR SETTLES OVER THE FORECAST AREA TONIGHT AND LINGERS
THROUGH THE WEEKEND. STRONG OFFSHORE LOW-LEVEL FLOW TODAY THROUGH
SATURDAY WILL CREATE WINDY CONDITIONS...PRIMARILY IN THE COLUMBIA
GORGE AND IN THE CASCADES. A SLOW MODERATION BEGINS TO OCCUR SUNDAY
AND CONTINUES INTO EARLY NEXT WEEK...FOLLOWED BY A TRANSITION TO
MILDER AND WETTER CONDITIONS THE LATTER HALF OF NEXT WEEK. THIS
TRANSITION COULD START ICY FOR MANY INLAND AREAS LATER TUESDAY INTO
WEDNESDAY WITH COLD AIR IN PLACE.

&&

.SHORT TERM...TODAY THROUGH SUNDAY...NWS PORTLAND DUAL-POL DOPPLER
RADAR SHOWING SOME LIGHT RETURNS ALONG THE COAST...OREGON COAST RANGE
AND PORTIONS OF SW WA AS OF 0930Z. HAD A FEW REPORTS OF LIGHT SNOW IN
FLORENCE...IN ELEVATED TERRAIN OF CLARK COUNTY IN SW WA AND IN THE
NORTH AND CENTRAL OREGON COAST RANGE. WATER VAPOR IMAGERY SHOWS THE
SHORT-WAVE JUST W OF THE S WA COAST AT 0930Z. NOT MUCH CHANGE TO THE
OVERALL SNOW FORECAST. LATEST MODELS STILL PINPOINT THE CENTRAL
OREGON COAST...CENTRAL OREGON COAST RANGE AND S WILLAMETTE VALLEY AS
THE PRIME AREAS. LATEST GFS AND NAM ARE A LITTLE MORE GENEROUS WITH
QPF...SPREADING IT A BIT MORE NORTH AND EAST COMPARED TO THE PAST
COUPLE OF RUNS. HOWEVER...4KM WRF-GFS...AND TO AN EXTENT THE 06Z
NAM...KEEP THE PDX METRO AREA IN THE DRY SLOT. KTTD-KDLS GRADIENT OF
ALMOST -6 MB CREATING GUSTS TO 30 MPH AT KPDX. THE EAST WIND WILL
KEEP THE LOW LEVELS RATHER DRY...MAKING IT DIFFICULT FOR ANY
ACCUMULATING SNOW TO OCCUR IN THE METRO AREA. THE NAM DID INDICATE
SOME FRONTOGENESIS FROM MID-MORNING THROUGH MID-AFTERNOON. WOULD NOT
BE SURPRISED IF AREAS SUCH AS FOREST GROVE...BANKS...VERNONIA AND
OTHER PLACES CLOSE TO THE EAST SLOPES OF THE COAST RANGE GET A LITTLE
DUSTING. CURRENT ADVISORIES AND WARNINGS LOOK TO BE ON TRACK AND WILL
LEAVE THEM AS IS. WILL NEED TO WATCH THE CENTRAL WILLAMETTE VALLEY
FOR POSSIBLE WARNING-LEVEL SNOW AMOUNTS. SYSTEM SWINGS THROUGH FAIRLY
QUICKLY...WITH THE BULK OF THE DYNAMICS HEADED INTO MEDFORD'S AREA
THIS AFTERNOON AND EARLY EVENING.

MUCH COLDER AIR SETTLES OVER THE FORECAST AREA BEHIND THE DEPARTING
SYSTEM. BY 12Z SAT THE GFS HAS -14C 850 MB TEMP OVER KPDX WHILE THE
ECMWF IS -14 TO -16C. COUPLED WITH THE STRONG OFFSHORE LOW-LEVEL
SURFACE GRADIENTS...BITTER WIND CHILL CONDITIONS WILL DEVELOP THIS
EVENING AND TONIGHT IN THE CASCADES. HAVE OPTED TO GO WITH A WIND
CHILL WARNING FOR THE OREGON AND WASHINGTON CASCADES FROM THIS EVENING
THROUGH NOON SATURDAY. ALTHOUGH CRITERIA IS -20F...IT IS A RARE
OCCURANCE IN OUR FORECAST AREA AND THINK IN THIS CASE IT IS WORTH
HIGHLIGHTING. OF COURSE THE WINDIEST SPOT WILL BE THE PINCH-POINT OF
THE COLUMBIA GORGE...BUT SURFACE TEMPERATURES WILL NOT BE QUITE COLD
ENOUGH TO CREATE WIDESPREAD DANGEROUS WIND CHILL CONDITIONS. ALSO
DECIDED TO INCLUDE THE CASCADE FOOTHILLS AND WEST END OF THE GORGE IN
A SPECIAL WEATHER STATEMENT TO HIGHLIGHT SUB-ZERO WIND CHILLS.

WILL MAINTAIN THE WIND ADVISORY FOR THE PORTLAND AND VANCOUVER METRO
THROUGH SATURDAY MORNING. STRONG HIGH PRESSURE ASSOCIATED WITH A
BUILDING COLD POOL EAST OF THE CASCADES WILL COUPLE WITH THE LOW
OFFSHORE TO PRODUCE STRONG AND GUSTY EAST TO NORTHEAST WIND
THROUGHOUT THE PDX/VUO METRO AREA. ALSO ASSISTING THIS WIND WILL BE
DOWNSLOPE ACCELERATION DUE TO THE DENSE COLD AIR FROM THE EAST SIDE
SPILLING WESTWARD OVER THE CASCADE CREST THROUGH THE BROADER GORGE
GAP BETWEEN MOUNT ADAMS AND MOUNT HOOD. SINCE THIS AIR WILL BE MORE
DENSE THAN ITS ENVIRONMENT...IT WILL TEND TO SINK AND ACCELERATE DOWN
THE WEST SLOPES OF THE CASCADES...SURFACING ACROSS PORTIONS OF THE
METRO AREA. THIS EFFECT SHOWS UP NICELY ON NAM CROSS-SECTIONS WITH A
STRONG DOWNWARD OMEGA FIELD TO THE LEE OF THE CASCADES.

MODELS HOLD ON TO SOME PRECIPIATION ACROSS THE S AND SERN PORTION OF
THE FORECAST AREA THIS EVENING...AND UPPED POPS SLIGHTLY IN THOSE
AREAS. SATURDAY NIGHT LOOKS TO BE ONE OF THE COLDEST NIGHTS IN
SEVERAL YEARS. AREAS WITH SNOW-COVER...MINIMAL WIND AND CLEAR SKIES
WILL ACHIEVE EXCEPTIONAL RADIATIONAL COOLING. THE CENTRAL AND SOUTH
WILLAMETTE VALLEY LIKELY TO SEE OVERNIGHT TEMPS INTO THE
SINGLE-DIGITS. OTHER HIGHER-ELEVATION SHELTERED AREAS COULD DROP
BELOW ZERO.

IT SITLL APPEARS A SLOW MODERATION BEGINS SUNDAY. GFS SHOWS 850 MB
TEMPS OF -6 TO -8C BY 00Z MON. ANOTHER NEW WRINKLE IS THAT THE LATEST
NAM IS SHOWING ANOTHER WEAK SHORT-WAVE DIVING DOWN THE COAST SUNDAY.
SHOULD THIS OCCUR...THE COAST COULD GET ANOTHER LIGHT DUSTING. GFS
DOES NOT HAVE ANY QPF SUN.  WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SUNDAY NIGHT
THROUGH THURSDAY. FORECAST MODELS INDICATE THAT THE COLD ARCTIC AIR
MASS WILL REMAIN IN PLACE OVER THE REGION THROUGH EARLY NEXT WEEK.
12Z ECMWF/GFS DEPICT AN AREA OF LIGHT PRECIPITATION LATE MON INTO
EARLY TUE ASSOCIATED WITH A WEAK IMPULSE DROPPING SOUTH ALONG THE
WEST COAST. GIVEN THE STRENGTH OF THE COLD AIR FIRMLY IN PLACE...THIS
COULD BRING SOME FREEZING RAIN...SNOW...RAIN...OR SOME MIX OF THE
ABOVE. CONFIDENCE IS SOMEWHAT LOW AND AMOUNTS LOOK TO BE FAIRLY SMALL
AT THIS TIME...SO KEPT POPS IN CHANCE NORTH TO SLIGHT CHANCE SOUTH
RANGES.

THE NEXT SYSTEM LOOKS TO MOVE INTO THE AREA FOR WED OR THU WITH SOME
MORE SIGNIFICANT MOISTURE CONTENT. AS THIS MOIST AND MILD SYSTEM
APPROACHES THE PACIFIC NORTHWEST...SOME HEAVY RAINFALL LOOKS POSSIBLE
AS WELL AS SOME MODERATING TEMPERATURES BACK CLOSER TO /BUT STILL
BELOW/ SEASONAL NORMS. GIVEN THE LOWER LEVEL COLD AIR IN PLACE...THIS
MAY BEGIN AS FREEZING RAIN OR ICE FOR SOME LOCATIONS. THIS IS
ESPECIALLY TRUE FOR AREAS IN THE COLUMBIA RIVER GORGE AND VALLEYS IN
THE CASCADE FOOTHILLS. HOWEVER...THE PARTICULAR TRACK OF THE
DEVELOPING LOW AND TIMING DIFFERENCES REMAIN TO BE SORTED OUT BETWEEN
THE FORECAST MODELS...AND THESE FACTORS WILL INFLUENCE WHERE SNOW
LEVELS MAY BE ALONG WITH THE POTENTIAL FOR MIXED FROZEN PRECIP VERSUS
JUST RAIN FOR LOWLAND LOCATIONS.  CULLEN

&&

.AVIATION...LOW PRES IS NOW OFF THE OREGON COAST. EXPECT CLOUDS TO
TO REMAIN VFR UNTIL DAYBREAK...THEN DETERIORATE THIS MORNING. WITH
CEILINGS HIGHER NOW...EXPECT SNOW TO GENERALLY BE FLURRIES
OVERNIGHT...THEN EXPECT ACCUMULATIONS AT AIRPORTS TO S OF A KTMK
TO KSLE LINE...WITH OVER 1 INCH AT AIRPORTS S OF A KONP TO KS12
LINE. LIKELY MVFR CIGS WITH THE SNOW WITH IFR VISIBILITIES ALONG
THE COAST AND INTO KEUG WHERE SNOW BANDS WILL LIKELY BE MORE
INTENSE. SHOULD REMAIN VFR AS MOVE N AND E TOWARDS KPDX AND KTTD.
EAST WINDS WILL INCREASE IN THE MORNING AROUND KPDX AND
KTTD...WITH INCREASING E TO NE WINDS SPREADING W TO COAST BY
AFTERNOON. EXPECT IMPROVING CONDITIONS AFTER 0Z WITH SOME
LINGERING SNOW SHOWERS AND MVFR FROM SLE SOUTH...OTHERWISE
IMPROVING TO VFR LATE TONIGHT IN COLD NORTH WINDS EXCEPT NEAR THE
GORGE WHERE IT WILL BE GUSTY E WIND.

KPDX AND APPROACHES...OFFSHORE FLOW SHOULD PRODUCE VFR CONDITIONS
AT THE TERMINAL THROUGH THE PERIOD..THOUGH MAYBE GETTING CIGS
CLOSE TO 5000 FEET LATER THIS MORNING.	WILL HAVE OCCASIONAL SNOW
FLURRIES BETWEEN 12Z AND 20Z...BUT NO ACCUMULATION EXPECTED. MAIN
WEATHER WILL BE INCREASING E WINDS AFTER 18Z. KMD

&&

.MARINE...GUSTY E TO NE WINDS CONTINUE TO STRENGTHEN THIS
MORNING...AND CONTINUE THROUGH FRI NIGHT. A SMALL CRAFT ADVISORY FOR
WINDS REMAINS IN EFFECT FOR THE OUTER WATERS...AND THE INNER WATERS
NEAR GAPS IN COASTAL TERRAIN. SEAS REMAIN AT 2 TO 4 FT.

BENIGN WEATHER FOR SATURDAY THROUGH TUE. THEN STRONGER LOW
PRESSURE WILL MOVE INTO THE REGION...WITH INCREASING POTENTIAL FOR
SOUTHERLY GALES. KMD/ROCKEY.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     CASCADE FOOTHILLS IN LANE COUNTY-CENTRAL COAST RANGE OF
     WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-NORTHERN OREGON
     CASCADE FOOTHILLS.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 AM PST SATURDAY FOR
     GREATER PORTLAND METRO AREA.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
     OREGON COAST.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SOUTH
     WILLAMETTE VALLEY.

     WINTER WEATHER ADVISORY UNTIL 2 PM PST THIS AFTERNOON FOR COAST
     RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.

     WIND CHILL WARNING FROM 7 PM PST THIS EVENING UNTIL NOON
     SATURDAY FOR NORTH OREGON AND LANE COUNTY CASCADES.

WA...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 AM PST SATURDAY FOR
     GREATER VANCOUVER AREA.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR SOUTH
     WASHINGTON COAST.

     WIND CHILL WARNING FROM 7 PM PST THIS EVENING TO NOON
     SATURDAY FOR SOUTH WASHINGTON CASCADES.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST SATURDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

&&

MORE WEATHER INFORMATION ONLINE AT..
    HTTP://WEATHER.GOV/PORTLAND

INTERACT WITH US VIA SOCIAL MEDIA
    WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.PORTLAND.GOV
    WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.

In the hours before

Special weather statement, Dec 6, 2:02 AM PST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
202 AM PST FRI DEC 6 2013

ORZ010-015-WAZ040-045-062315-
NORTHERN OREGON CASCADE FOOTHILLS-WESTERN COLUMBIA RIVER GORGE-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...SANDY...ESTACADA...
SILVER FALLS STATE PARK...SWEET HOME...CORBETT...ROOSTER ROCK...
MULTNOMAH FALLS...CASCADE LOCKS...TOUTLE...ARIEL...LAKE MERWIN...
YALE LAKE...COUGAR...CARSON...STEVENSON
202 AM PST FRI DEC 6 2013

...BLUSTERY CONDITIONS FOR EAST WIND FAVORED LOCATIONS FRIDAY
NIGHT...

COLD HIGH PRESSURE WILL BUILD ON THE EAST SIDE OF THE CASCADES
TODAY. THIS WILL RESULT IN STRONG WINDS THROUGH THE COLUMBIA RIVER
GORGE FOR EAST WIND FAVORED LOCATIONS. THE EAST WIND WILL ALSO
SPILL OVER THE CASCADES. WINDS COMBINED WITH COLD TEMPERATURES
WILL RESULT IN THE COLDEST CONDITIONS EXPERIENCED ACROSS THE AREA
IN SEVERAL YEARS. THOSE HEADING OUTDOORS SHOULD WEAR APPROPRIATE COLD
WEATHER CLOTHING FRIDAY AND FRIDAY NIGHT...AS WIND CHILL READINGS
DROP TO ANYWHERE FROM 0 DEGREES TO NEAR 10 DEGREES BELOW ZERO
OVERNIGHT.

KMD
Local storm report, Dec 6, 3:27 AM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
327 AM PST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     SNOW             4 NNW NEWPORT           44.68N 124.07W
12/06/2013  M1.0 INCH        LINCOLN            OR   TRAINED SPOTTER

            1 INCH IN THE LAST HOUR. LOCATION JUST NORTH OF YAQUINA
            HEAD.

&&

KDONOFRI
Local storm report, Dec 6, 5:50 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     SNOW             4 NW CASTLE ROCK        46.31N 122.97W
12/06/2013  M1.0 INCH        COWLITZ            WA   TRAINED SPOTTER

            STILL SNOWING LIGHTLY

&&

KDONOFRI

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, North Oregon Cascades

When
December 6, 6:00 AM PST to December 7, 11:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Mesonet

The weather station at Government Camp (GOV50) reported temperatures between -2 and 2 degrees with sustained winds of 22 mph. The peak gust was 60 mph. These values resulted in -20 to -30 degree Fahrenheit wind chills. The temperature and wind at Tombstone Pass (ODT50) calculated to wind chills of -15 to -25 degrees Fahrenheit.

Extreme Cold/Wind Chill, Cascades in Lane County

When
December 6, 8:00 AM PST to December 7, 8:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
Department of Highways

Temperature and Winds at The Oregon Department of Transportation weather station at Willamette Pass calculated to -20 degrees Fahrenheit. There is uncertainty on the ending time of this event because the wind sensor failed on the 7th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490035, 490036.